Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 489, NWS Jackson, MS

August 5, 2005Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2005, 3:29 PM CDT for Yazoo County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 3:29 PM CDT (20:29 UTC)
Expired
Aug 5, 2005, 4:01 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 59 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052029
SVRJAN
MSC163-052115-
/O.NEW.KJAN.SV.W.0489.050805T2029Z-050805T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 415 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF BENTONIA...OR ABOUT 11 MILES SOUTHEAST OF YAZOO
  CITY...AND MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTONIA BY 340 PM CDT
  SATARTIA BY 400 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3270 9025 3279 9032 3264 9070 3251 9054

$$

MME
1 follow-up statement
000 
WWUS54 KJAN 052101
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT FRI AUG 5 2005

MSC163-052109-
/O.CAN.KJAN.SV.W.0489.000000T0000Z-050805T2115Z/
YAZOO MS-
359 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR YAZOO COUNTY IS CANCELLED...

LAT...LON 3270 9025 3279 9032 3264 9070 3251 9054

$$

MME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:52 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 10:52 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT FRI AUG 5 2005

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...MANUAL ANALYSIS THIS MORNING SHOWS A STATIONARY FRONT
EXTENDING FROM NORTH TEXAS INTO THE OHIO VALLEY.  CLOSER TO HOME...
OUR AREA REMAINS UNDER THE INFLUENCE OF A RATHER WEAK UPPER-LEVEL
SHEAR AXIS AND INVERTED SURFACE TROUGH NEAR THE CENTRAL GULF COAST.

I EXPECT THE FEATURES ALONG THE CENTRAL GULF COAST TO GRADUALLY MOVE
WESTWARD THROUGH TIME.  THIS WILL BRING INCREASING AMOUNTS OF GULF
MOISTURE INTO THE FORECAST AREA.  MEANWHILE...THE FRONT REMAINS JUST
OFF TO OUR NORTHWEST.  ALL THIS SPELLS A GREATER SHOT OF SEEING SOME
SHOWERS AND THUNDERSTORMS...WITH THE GREATEST PROBABILITIES OVER THE
SOUTHEASTERN TIER OF COUNTIES.

FOR THE MOST PART...THE SENSIBLE WEATHER ELEMENTS APPEAR TO BE IN
PRETTY GOOD SHAPE.  I HAVE MADE SOME TWEAKS IN THE HOURLY
TEMPERATURE/DEWPOINT/WIND/POP GRIDS TO ACCOUNT FOR OBSERVATIONAL
TRENDS AND TO REMOVE MORNING WORDING.  MOST OTHER WEATHER ELEMENTS
WERE IN GOOD SHAPE.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET
SHORTLY.  AN UPDATED TEXT FORECAST WILL BE COMING BEFORE 1100 AM.

&&

.AVIATION...NO BIG SURPRISES WILL BE IN STORE FOR THE 1800 UTC TAF
PACKAGE.  I WILL ATTEMPT THE TIME FRAME IN WHICH SHRA/TSRA WILL BE
POSSIBLE THROUGH 0000 UTC.  SHRA/TSRA THIS AFTERNOON MAY NOT BE AS
QUICK TO DISSIPATE TONIGHT DUE TO SLIGHTLY BETTER FORCING PROVIDED
BY THE SHEAR/TROUGH COMBINATION PRESENTLY TO OUR SOUTHEAST...AND I
PLAN ON CONTINUING SOME MENTION OF VCTS/VCSH AFTER SUNSET.
OTHERWISE...IT LOOKS LIKE CEILINGS AND VISIBILITIES MAY BE REDUCED
OVERNIGHT TONIGHT AND WILL INCLUDE THAT IN THIS AFTERNOONS PACKAGE
AS WELL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT FRI AUG 05 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061945-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
245 PM CDT FRI AUG 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF
CENTRAL AND EASTERN MISSISSIPPI...MAINLY ALONG AND EAST OF
INTERSTATE 55.	THIS INCLUDES THE CITIES OF
COLUMBUS...MERIDIAN...HATTIESBURG... AND METRO JACKSON.  WIND
GUSTS UP TO 50 MILES AN HOUR WILL BE THE MAIN RISK WITH THE
STRONGER STORMS.

A WESTWARD MOVING TROUGH OF LOW PRESSURE HAS COMBINED WITH A
MOIST AND VERY UNSTABLE AIRMASS TO ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSISSIPPI THIS
AFTERNOON.  BECAUSE OF THE HIGH AMOUNT OF INSTABILITY OVER
EASTERN MISSISSIPPI...SOME OF THE THUNDERSTORMS MAY BE QUITE
STRONG.

ALTHOUGH THUNDERSTORM INTENSITY MAY DECREASE SOMEWHAT AFTER
SUNSET...THE PRESENCE OF THE LOW PRESSURE TROUGH MAY ALLOW
SHOWERS AND THUNDERSTORMS TO LINGER AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
DEVELOPING LOW PRESSURE IN THE VICINITY OF THE DEEP SOUTH AND
DEEPER TROPICAL MOISTURE RETURNING TO THE REGION COULD TRIGGER
SOME LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST
MISSISSIPPI LATE SATURDAY THROUGH MONDAY.

SLOW MOVING COMPLEXES OF SHOWERS OR THUNDERSTORMS COULD PRODUCE
RAINFALL OF ONE TO TWO INCHES IN SHORT BURSTS AT TIMES MAINLY
ALONG AND EAST OF THE INTERSTATE FIFTY-FIVE CORRIDOR. THESE RAINS
WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS FROM
LATE SATURDAY THROUGH MONDAY EVENING.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE EVENING OF
FRIDAY...AUGUST 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 2:10 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 5 2005

MSZ046-051-052-052015-
KEMPER-LAUDERDALE-NEWTON-
210 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI...

AT 210 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS ALONG THE KEMPER AND LAUDERDALE COUNTY LINE...
NEAR MERIDIAN STATION.  THE CLUSTER OF STORMS WAS MOVING TO THE
SOUTHWEST AROUND 30 MILES AN HOUR...AND WILL PASS OVER OKATIBBEE LAKE
AND COLLINSVILLE BEFORE MOVING INTO EASTERN NEWTON COUNTY.  DATA
SUGGESTS THAT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS BEING
PRODUCED BY THIS CLUSTER OF STORMS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MILES AN HOUR...FREQUENT TO CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS UP TO AN
INCH AN HOUR WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS...WHICH
COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW
LYING AREAS.

MARINERS ON OKATIBBEE LAKE SHOULD SEEK SAFE HARBOR.  WIND GUSTS
PRODUCED BY THESE STORMS WILL PRODUCE CHOPPY TO ROUGH CONDITIONS ON
THE LAKE.

FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS
Local storm report, Aug 5, 3:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MIZE                    31.87N 89.55W
08/05/2005                   SMITH              MS   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN IN MIZE AND RALEIGH

&&

CAL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:32 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo58 min
Aug 5, 3:46 PM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha, Winston60 min
Aug 5, 3:47 PM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningJANChoctaw26 min
Aug 5, 4:29 PM CDTSevere Thunderstorm WarningJANClay, Webster54 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningJANHinds, Rankin40 min
Aug 5, 5:04 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery41 min
Aug 5, 5:55 PM CDTSevere Thunderstorm WarningJANGrenada34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.